Alert archive / North Carolina / Tornado Warnings in 2007
Tornado Warning 5, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Mar 28, 2007, 5:35 PM EDT for Pitt County, North Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2007, 5:35 PM EDT (21:35 UTC)
- Expired
- Mar 28, 2007, 6:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:45 PM EDT | HAIL 1.75 | Greenville, NC | SPOTTER REPORTED GOLFBALL SIZE COVERING THE GROUND AT HIGHWAY 264. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:03 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1040 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KMHX 282135 TORMHX NCC147-282200- /O.NEW.KMHX.TO.W.0005.070328T2135Z-070328T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 535 PM EDT WED MAR 28 2007 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... PITT COUNTY IN EASTERN NORTH CAROLINA... THIS INCLUDES THE CITIES OF...WINTERVILLE...GREENVILLE... * UNTIL 600 PM EDT * AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GREENVILLE...MOVING SOUTHEAST AT 15 MPH. * THE TORNADO WILL BE NEAR... GREENVILLE BY 550 PM EDT... WINTERVILLE BY 600 PM EDT... DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3577 7747 3562 7759 3549 7738 3564 7720 $$ 24
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Mar 28, 2:00 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Mar 28, 2:00 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 PM EDT WED MAR 28 2007
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...FEW SHWRS HV STRTED
POPPING ALNG THE FRNT IN NRN TIER OF CWA. MDLS PICKD UP ON TIMING OF
ACTVTY...BUT WERE TOO FAR S AS BNDRY HASNT DROPPD AS FAR S AS MDLS
SAID. PCPN SHUD CONT ALNG FRNT AS IT DROPS S THRU THE AFTN...BUT IS
XPCTD TO DIMINISH WI LOSS OF HTG. AS UPR RDG BRKS DWN TNGT IT WL
ALLONG A DECNT S/WV TO MV SE ACRS CWAS...PROMPTING MR ACTVTY TNGT.
SNDGS DONT REALLY MSTN UP TIL LTR TNGT AS THE S/WV MVS THRU. DECENT
INSTBLTY THIS AFTN...BUT INSTBLTY DROPS LO TNGT. WI DRY LO LVLS AND
AND WET BULB ZEROS LWR THAN 10K FT...WUD NOT BE SURPRISED TO SEE
HAIL OR STRNG DWNBURST WND WI TSTMS THAT DO FORM THIS AFTN.
AS UPR ENERGY DROPS S THU AFTN WL SEE QUICK CUT OFF OF MSTR AND
DYNAMICS...AND THRFR QUICK END OF PCPN ARND MIDDAY. WL SEE SIG COOLG
THU AND THU NGT BHND CD FNT. WI HIGHS IN THE 50S AND LOWS IN THE
30S.
&&
.MID TERM /FRIDAY THROUGH SATURDAY NIGHT/...HIGH PRESSURE WILL REMAIN
IN CONTROL OVER THE REGION FRIDAY THROUGH SATURDAY. HIGHS TEMPS
WARMING THROUGH BEGINNING OF THE WEEKEND...MAXING OUT IN THE
LOW/MID 70S BY SATURDAY. CLOUD COVER ON THE INCREASE BEGINNING
SATURDAY MORNING WITH NEXT APPROACHING FRONT.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...SUNDAY WILL START WITH
INCREASING S/SSW FLOW WITH AN APPROACHING FRONTAL BOUNDARY.
MODEL OMEGA AND QPF ARE SPOTTY AS MUCH OF THE DEEP MOISTURE IS
SCOURED OUT BEFORE REACHING OUR CWA...BUT WILL CONTINUE WITH LOW
CHC POPS GIVEN WEAK MID-LEVEL TROF CROSSING THE AREA DURING PEAK
HEATING. UPPER RIDGE TO BUILD THRU THE REMAINDER OF THE EXTND
PERIOD. SOME POTENTIAL FOR PRECIP WITH FRONTAL BOUNDARY WEDS
AFTERNOON PER LATEST GFS...AND HPC GUIDANCE SHOWS SMALL POPS FOR
WEDS AS WELL AS OUR AREA WILL IN THE WARM SECTOR AHEAD OF THE
FRONT...BUT BEING DAY 7...WILL HOLD OFF FOR NOW. TEMPS THRU MUCH
OF THE EXTND PERIOD WILL BE CLOSE TO SEASONAL NORMALS.
&&
.AVIATION /18Z-18Z/...CLDS ARND 10K WL LWR THRUOUT THE AFTN AND EVE HRS AS
FRNT DROPS S THRU AREA AND UPR LVL ENERGY MVS IN. AFTN TSTM ACTVTY
ISOLD SO HV VCTS IN TAFS. AS UPR ENERGY MVS THRU TNGT WL SEE INCRSD
SHWR ACTVTY AND CIGS AOB 3K. XPCT IMPVMNT AFT SR.
&&
.MARINE...FRONTAL BOUNDARY MOVING INTO THE FAR NRN CSTL WATERS
WITH N WINDS 15 KT AT THE DUCK COE PIER AS 0F 18Z. FRONT SHOULD
ADVANCE SOUTH THRU THE REMAINDER OF THE CWA THRU THE NEXT SEVERAL
HOURS WITH GOOD PRES RISES AND CAA. SCA CRITERIA WINDS AND SEAS
WILL DEVELOP THIS EVENING AND OVERNIGHT...ENDING FAIRLY QUICKLY BY
LATE THURSDAY AS HIGH PRES BUILDS ALONG THE CAROLINA COAST INTO
THE EARLY PART OF THE WEEKEND. AN INCREASE IN SW FLOW WILL OCCUR
AGAIN ON SUNDAY AHEAD OF ANOTHER WEAK FRONTAL BOUNDARY...BUT WINDS
SHOULD LARGELY REMAIN IN THE 15 TO 20 KT RANGE. EARLY NEXT WEEK
WILL FIND VERY WEAK GRADIENT ACROSS THE WATERS WITH BENIGN MARINE
CONDITIONS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TO 2 PM EDT THURSDAY FOR AMZ135.
SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY
FOR AMZ152-154.
SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT FRIDAY
FOR AMZ150-156.
SMALL CRAFT ADVISORY FROM 8 AM THURSDAY TO 8 AM EDT FRIDAY FOR
AMZ158.
&&
SHORT TERM...GOODALL
MID TERM...QUELL
LONG TERM...COLLINS
AVIATION...GOODALL
MARINE...COLLINSHazardous weather outlook, Mar 28, 5:05 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 505 AM EDT WED MAR 28 2007 NCZ029-044-045-079>081-090>095-098-290915- MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR- JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- 505 AM EDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND AHEAD OF A COLD FRONT. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. THE THREAT OF THUNDERSTORMS WILL END EARLY THIS EVENING AS COOLER AND MORE STABLE AIR MOVES IN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. AMZ130-135-150-152-154-156-158-NCZ046-047-103-104-290915- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-TYRRELL- MAINLAND DARE-OUTER BANKS DARE-OUTER BANKS HYDE- 505 AM EDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 28, 4:27 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
427 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 2 W WASHINGTON 35.56N 77.09W
03/28/2007 E1.25 INCH BEAUFORT NC PUBLIC
0425 PM HAIL WASHINGTON 35.56N 77.05W
03/28/2007 E0.88 INCH BEAUFORT NC PUBLIC
&&
CQUELLLocal storm report, Mar 28, 4:28 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
428 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL WASHINGTON 35.56N 77.05W
03/28/2007 E1.75 INCH BEAUFORT NC PUBLIC
&&
CQUELLLocal storm report, Mar 28, 4:30 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL WASHINGTON 35.56N 77.05W
03/28/2007 E1.00 INCH BEAUFORT NC COUNTY OFFICIAL
911 CENTER REPORT
&&
CQUELLLocal storm report, Mar 28, 4:32 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
432 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL WASHINGTON 35.56N 77.05W
03/28/2007 E2.00 INCH BEAUFORT NC PUBLIC
&&
CQUELLLocal storm report, Mar 28, 4:43 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
443 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL WASHINGTON 35.56N 77.05W
03/28/2007 E1.50 INCH BEAUFORT NC PUBLIC
&&
CQUELLLocal storm report, Mar 28, 4:45 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
445 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL WASHINGTON 35.56N 77.05W
03/28/2007 E0.75 INCH BEAUFORT NC PUBLIC
RIVER ROAD
&&
CQUELLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:08 PM EDT | Special Marine Warning | MHX | 52 min | |
| Mar 28, 4:02 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 43 min |
| Mar 28, 4:44 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 31 min |
| Mar 28, 5:09 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 66 min |
| Mar 28, 6:12 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 48 min |
Nearby
Tornado Warnings in North Carolina, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.